Young woman's back with allergy skin problem, stopping cetirizine

Who would guess that stopping an antihistamine taken for allergies could lead to dramatic hives and itching? Although it may seem improbable, scores of readers report that they developed dreadful itching upon stopping cetirizine (Zyrtec). In some cases, the itching lasted for weeks before disappearing. Apparently, levocetirizine (Xyzal) may also trigger a similar withdrawal syndrome.

Does Stopping Cetirizine Make You Itch?

Q. I stumbled across your site while looking for withdrawal symptoms of cetirizine. I took this medication for years to treat severe allergy problems.

Recently I ran out of the med. I was waiting on the shipment and I started feeling bad all over: tired, depressed and itching like crazy. I assumed that the itching was my allergies asserting themselves because I had not taken the med.

This morning I woke up to itching on my upper abdomen, which was very red. I made a quick trip to the store and got some cetirizine. I took one pill, and in about two hours the itching was subsiding.

Not Crazy!

I am glad to know I’m not crazy after all. What I read at PeoplesPharmacy.com was that cetirizine withdrawal was causing my problem. Now I would like to know what OTC allergy med I can take.

A. Cetirizine (Zyrtec) and levocetirizine (Xyzal) are popular over-the-counter allergy medicines. However, stopping either one abruptly may result in unbearable itching (Ekhart, van der Horst & van Hunsel, Drug Safety – Case Reports, Dec. 2016). We have heard from hundreds of people who have experienced severe itching after stopping cetirizine.

Most other OTC antihistamines do not seem to trigger this type of withdrawal reaction, though some people may be especially sensitive. As an experiment, you might try loratadine (Alavert, Claritin) or fexofenadine (Allegra) to see if they help your allergy symptoms without making you itch when you stop.

Get The Graedons' Favorite Home Remedies Health Guide for FREE

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

  1. KP
    Reply

    I take an allergy tablet almost everyday from beginning of Spring-Summer and sometimes on into Fall depends on the weather here. I think I have used just about all the Allergy medication on the shelves, at least that’s how it feels. Is it possible that after you take them for so long the system becomes immune to the medications, even though they have different names, they pretty much have about the same ingredients, right?

    My head sometimes feels heavy, and drinking something cold too fast leads to some very painful “brain freezes”, has anyone else ever experienced a brain freeze that it would send you to your knees in tears? I have and it’s no fun! I also at times have to include Mucinex along with the allergy medication because of mucus. Too much medication in my opinion, but the doctor says, “It won’t hurt you!

    I wonder if they really stop to consider the other health issues before prescribing medicines. I feel like a body gets used to these drugs to the point you are addicted not realizing you are, and you move on only to find later that you are having.

  2. Marilyn
    Charleston,SC
    Reply

    Wow! Am I ever glad to find out about the email newsletter because it covers so much more than just the radio version( also very informative).

    The first one I received validated what I had found about possible side affects of some antihistamines(ZYTERC, severe itching), why NOT to prescribe Beta blockers for BP as first line of treatment, and why home remedies for leg cramps can be very effective!

    Thank you! I look forward to the daily updates from PP.

  3. laalaa0220
    ohio
    Reply

    I have high anxiety along with panic attacks and depression. My last couple of psychiatrists have put me on ativan 2mg @no more than 3 tabs per day as needed.
    I also have rheumatoid arthritis in several parts of my body for many yrs. and my other MD put me on oxycodone for the sometimes debilitating pain, take 1 tab 5.25 every 8hrs if needed. My old psychiatrist retired, I go to a new one and he tells me on first visit that I’m addicted to these drugs and he wants to start weaning me of these drugs.
    I’m 58 very careful don’t even take the full amount and he thinks he knows me so well in 30mins.
    I’ve had friends addicted to all sorts of drugs. I grew up with alcoholic parents& relatives and I know addicts. I am not one I have been suffering with chronic depression since 1988. But do they worry about that no, I’m about ready to give up on you shrinks. Isn’t there ONE out there who will listen instead of assume…. SOME-
    ONE. What the hell is wrong with these so called MDs?????

    laalaa0220

    my

    • KP
      Missouri
      Reply

      I also suffer with chronic depression, anxiety, and panic disorder, along with Celiac disease. I feel like a guinea pig at times for these doctors. Let’s try this, let’s try that kind of attitude. If I wanted to be someone’s lab rat I’d sign up to do so, the problem with some of these meds is they counteract with each other.

      I don’t know how many times I have said this isn’t going to make me feel weird is it? “No”, is always the answer I get. What happened to getting to the root of the problem instead of just masking it and waiting till the next time it happens. I hate even going to the doctor at all. And the looks you get from doctors, and pharmacists. Have literally had to miss appointments, work, etc.. because this has happened to me numerous times. Wake up Doc.’s we aren’t there for you to use as an experiment.

  4. Brenda S. A
    Washington
    Reply

    I went through about a month of extremely miserable itching and horrible hives this summer which only occurred after I had gone to bed. I finally narrowed it down (after trying numerous other solutions such as switching to hypoallergenic detergent, soap, lotions, and other supplements, Rx’s,etc.) to the niacin supplement (500mg) I was taking in addition to my other supplements which I was taking after dinner or a couple of hours before bedtime.

    Once I stopped the niacin supplement, the itching did not recur. It took me by surprise because I had been taking it for about 6 yrs with no ill effects whatsoever. Apparently my body finally rebelled and said, “Enough already!”. Just a thought for any others who might be suffering from hives /itching – niacin might possibly be the culprit.

  5. Dorothy
    Reply

    In December 2016, I was admitted to the hospital thru the ER with Pneumonia and Sepsis. In an effort to save my life, the doctors gave me every ‘anti’ drug in the pharmacy. I have a staggering number of drugs to which I have reactions, so they also gave me zyrtec to counteract the known ones. I then had a reaction to zyrtec which manifested as extreme itching.

    Even reacted to Mucinex, which was given for coughing. In my early twenties, I had two rounds of Hives, as well as other autoimmune problems. My word of advice is, don’t jump at the chance to
    try a new drug. If it isn’t broke, don’t fix it!

  6. Judy
    North London
    Reply

    I have been taking Cetirizine for many years – I take it daily from March to September. I have now come to expect torturous itching for at least six weeks when I stop taking it at the end of September, however, I stick with Cetirizine because it’s cheap and it works for me.

    The itching is pretty awful but it does diminish, besides which, I have so many allergies that itching is something I have learned to live with. I have considered not having a winter break from Cetirizine but don’t like taking medication all the time and think that if I don’t take a break, over time Cetirizine will become less effective for me.

  7. Ellen
    Myrtle Beach, SC
    Reply

    Due to going for allergy testing, I stopped taking a generic Zyrtec. I went into horrible withdrawal. I have a new-found appreciation for drug addicts who are trying to stop and understand why they cannot. I itched all over like mad; no relief gained from any method of coping such as oatmeal baths, ice on the area, etc. I coughed, sneezed, had watery eyes & a headache, and more. I also did not know Zyrtec can cause weight gain. Until I read The People’s Pharmacy articles, I had no idea I could go into withdrawal; there was nothing in the literature for the drug. GRRRR…

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.

Your cart

Total
USD
Shipping and discount codes are added at checkout.